Advertisement

Drug-Induced Movement Disorders

  • J. M. S. Pearce
  • C. C. Clough

Abstract

The introduction of effective antipsychotic drugs in the early 1950s produced a revolution in the care of acute and chronic psychoses (Delay et al., 1952). Many patients with schizophrenia who previously would have been confined to mental hospitals for life were able to lead almost normal lives in the community, their psychotic symptoms being adequately controlled. This pharmacological miracle was not without its drawbacks. It soon became apparent that these drugs were not only attended by the usually recognized side effects such as cholestatic jaundice, but also had remarkable effect on the control of movement, i.e., on the extrapyramidal system. The first problem to be noted in this regard was drug-induced parkinsonism (Steck, 1954). Early on in their use it was felt that a drug’s antipsychotic action paralleled its ability to produce parkinsonism. The impassive facies, flexed posture, and other parkinsonian features soon became a commonplace finding in mental institutions. Initially, this did not cause undue concern as it was felt that this was a small price to pay for control of mentally disturbed patients.

Keywords

Movement Disorder Tardive Dyskinesia Neuroleptic Drug Parkinsonian Sign Acute Dystonia 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Agnoli, R., Ruggiere, S., Falaschi, P., et al.,1980, Are the enkephalins involved in Parkinson’s disease, clinical and neuroendocrine responses to Naloxone administration, in: Neural Peptides and Neuronal Communications (E. Costa and M. Trabucchi, eds.), pp. 511–521, Raven Press, New York.Google Scholar
  2. APA Task Force, 1980, Tardive dyskinesia: Summary of a task force report of the American Psychiatric Association, by the task force on late neurological effects on antipsychotic drugs, Am. J. Psychiatry 137: 1163–1172.Google Scholar
  3. Ayd, F. J., Jr., 1961, A survey of drug-induced extrapyramidal reactions, DAMA 175: 1054–1060.Google Scholar
  4. British Medical Association and the Pharmaceutical Society of Great Britain, 1985, British National Formulary, No. 4, pp. 123–124.Google Scholar
  5. Burke, R. E., Fahn, S., Jankovic, J., Marsden, C. D., Lang, A. E., Gollomps, S., and Illson, J., 1982, Tardive dystonia: Late-onset and persistent dystonia caused by antipsychotic drugs, Neurology (NY) 32: 1335–1346.Google Scholar
  6. Cotzias, G. C., Van Woert, M. H., and Schiffer, L. M., 1967, Aromatic amino acids and modification of parkinsonism, N. Engl. J. Med. 276: 374–379.PubMedCrossRefGoogle Scholar
  7. Crane, G. E., 1973, Persistent dyskinesia, Br. J. Psychiatry 122: 395–405.PubMedCrossRefGoogle Scholar
  8. Debontridder, O., 1980, Dystonic reactions after domperidone (letter), Lancet 2: 1259.PubMedGoogle Scholar
  9. Degkwitz, R., 1969, Extrapyramidal motor disorders following long-term treatment with neuroleptic drugs, in: Psychotropic Drugs and Dysfunctions of the Basal Ganglia (G. E. Craine and R. J. Gardner, eds.), pp. 21–33, Public Health Service Publication No. 1938, Washington, DC.Google Scholar
  10. Delay, J., Deniker, P., and Hari, J. M., 1952, Utilisation en therapeutique psychiatrique d’une phenothiazine d’action centrale elective, Ann. Med.-Psychol. 110:112–117. ’Google Scholar
  11. De Silva, K. L., Muller, P. J., and Pearce, J., 1973, Acute drug-induced extrapyramidal syndromes, Practitioner 211: 316–320.PubMedGoogle Scholar
  12. Duvoisin, R. C., 1967, Cholinergic—anticholinergic antagonism in parkinsonism, Arch. Neurol. 17: 124–136.PubMedCrossRefGoogle Scholar
  13. Duvoisin, R. C., and Yahr, M.D., 1965, Encephalitis and parkinsonism, Arch. Neurol. 12: 227–239.PubMedCrossRefGoogle Scholar
  14. Fahn, S., and David, E., 1972, Oral-facial-lingual dyskinesia due to anticholinergic medication, Trans. Am. Neurol. Assoc. 97: 277–279.Google Scholar
  15. Fann, W. E., Sullivan, J. L., and Richman, B. W., 1976, Dyskinesias associated with tricyclic antidepressants, Br. J. Psychiatry 128: 490–493.PubMedCrossRefGoogle Scholar
  16. Kebabian, J. W., and Calne, D. B., 1979, Multiple receptors for dopamine, Nature 277: 93–96.PubMedCrossRefGoogle Scholar
  17. Klawans, H. L., Jr., 1973, The pharmacology of tardive dyskinesias, Am. J. Psychiatry 130: 82–86.PubMedGoogle Scholar
  18. Klawans, H. L., and Rubovits, R., 1974, Effect of cholinergic and anticholinergic agents on tardive dyskinesia. J. Neurol. Neurosurg. Psychiatry 37: 941–947.PubMedCrossRefGoogle Scholar
  19. Lautin, A., Stanley, M., Angrist, B., and Gershon, S., 1979, Extrapyramidal syndrome with sodium valproate, Br. Med. J. 2: 1035–1036.PubMedCrossRefGoogle Scholar
  20. Mackay, A. V. P., and Sheppard, G. P., 1979, Pharmacotherapeutic trials in tardive dyskinesia. Br. J. Psychiatry 135: 489–499.PubMedCrossRefGoogle Scholar
  21. Marsden, C. D., and Jenner, P., 1980, The pathophysiology of extrapyramidal side-effects of neuroleptic drugs, Psychol. Med. 10: 55–72.PubMedCrossRefGoogle Scholar
  22. Marsden, C. D., Tarsy, D., and Baldessarini, R. J., 1975, Spontaneous and drug-induced movement disorders in psychotic patients. in: Psychiatric Aspects of Neurologic Disease ( F. D. Benson and D. Blumer, eds.), pp. 219–266, Grune & Stratton, New York.Google Scholar
  23. McDowell, F. H., and Sweet, R. D., 1976, in: Advances in Parkinsonism (W. Birkmayer and O. Hornykiewicz, eds.), pp. 603–612, Roche, Basel.Google Scholar
  24. Mindham, R. H. S., 1978, The major tranquillizers, in: Side Effects of Drugs Annual ( M. N. G. Dukes, ed.), Elsevier, New York.Google Scholar
  25. Moller-Nielsen, I., Christensen, A. V., and Fjalland, B., 1976, Receptor blockade and receptor super-sensitivity following neuroleptic treatment, in: Antipsychotic Drugs, Pharmacodynamics and Pharmacokinetics ( G. Sedval, B. Uvras, and B. Zotterman, eds.), pp. 257–260, Pergamon Press, Oxford.Google Scholar
  26. Pearce, J., and Pearce, 1., 1971, Current concepts of parkinsonism, Postgrad. Med. J. 47: 794–799.PubMedCrossRefGoogle Scholar
  27. Pearce, J. M. S., 1977, Symptomatic parkinsonism, Postgrad. Med. J. 53: 726–728.PubMedCrossRefGoogle Scholar
  28. Pearce, J. M. S., 1978, Aetiology and natural history of Parkinson’s disease, Br. Med. J. 2: 1664–1670.PubMedCrossRefGoogle Scholar
  29. Pert, A., Rosenblatt, J. E., Sivit, C., Pert, C. B., and Bunney, W. E., Jr., 1978, Long-term treatment with lithium prevents the development of dopamine receptor supersensitivity, Science 201: 171–173.PubMedCrossRefGoogle Scholar
  30. Riddoch, D., Jefferson, M., and Bickerstaff, E. R., 1971, Chorea and the oral contraceptives, Br. Med. J. 4: 217–218.PubMedCrossRefGoogle Scholar
  31. Sale, I., and Kalucy, R., 1981, Psychosis associated with oral contraceptive-induced chorea, Med. J. Aust. 1: 79–80.PubMedGoogle Scholar
  32. Schonecker, M., 1957, Ein Eigentumliches Syndrom im Oralen Bereich bei Megaphen applikation, Nervenarzt 28: 35.Google Scholar
  33. Simpson, G. M., Lee, J. H., Zoubok, B., and Gardos, G., 1979, A rating scale for tardive dyskinesia, Psychopharmacology 64: 171–179.PubMedCrossRefGoogle Scholar
  34. Steck, H., 1954, Le Syndrome extrapyramidal et di-encephalique au cours des traitements au largactil et an serpasil, Ann. Med.-Psychol. 112: 737–743.Google Scholar
  35. Thach, B. T., Chase, T. N., and Bosma, J. F., 1975, Oral—facial dyskinesia associated with prolonged use of antihistamine decongestant, N. Engl. J. Med. 293: 486–488.PubMedCrossRefGoogle Scholar
  36. Yahr, M. D., Duvoisin, R. C., Schear, M. J., Barrett, R. E., and Hoehn, M. M., 1969, Treatment of parkinsonism with levodopa, Arch. Neurol. 21: 343–354.PubMedCrossRefGoogle Scholar

Copyright information

© Plenum Publishing Corporation 1986

Authors and Affiliations

  • J. M. S. Pearce
    • 1
  • C. C. Clough
    • 2
  1. 1.Department of NeurologyHull Royal InfirmaryHullEngland
  2. 2.Department of NeurologyQueen Elizabeth HospitalBirminghamEngland

Personalised recommendations